DRUGS FOR ABSENCE AND OTHER GENERALIZED SEIZURES: WHAT MAY VALPROIC ACID CAUSE?

Posted on February 25, 2011, under Epilepsy.

In some children, valproic acid may cause an increase in the blood level of ammonia, leading to sleepiness, headache, nausea, or vomiting. Children with these symptoms should have a blood ammonia level test, and if the ammonia level is found to be elevated, the valproic acid dose should be decreased or the medication stopped.
Valproic acid itself rarely affects learning or behavior negatively. It seldom causes sleepiness. If these symptoms occur when the drug is started, they usually are a consequence of an increase in the level of some other drug the child is taking, particularly phenobarbital. Valproic acid increases the blood level of phenobarbital by 30 percent; thus, the dose of phenobarbital must be decreased by one-third when valproate is begun.
Valproic acid (Depakene) may be irritating to the stomach and cause nausea, vomiting, and a decrease in appetite. These symptoms decrease if the drug is taken along with meals. Depakote, a slightly different form of the drug, is said to have fewer effects on the stomach.
Weight gain, loss of appetite, and temporary loss of hair also occur in some individuals who are taking valproic acid.
Although the list of side effects of valproate seems long, we repeat that it is an excellent anticonvulsant drug, and, if used properly, it is also very safe.
*126\208\8*

DRUGS FOR ABSENCE AND OTHER GENERALIZED SEIZURES: WHAT MAY VALPROIC ACID CAUSE?In some children, valproic acid may cause an increase in the blood level of ammonia, leading to sleepiness, headache, nausea, or vomiting. Children with these symptoms should have a blood ammonia level test, and if the ammonia level is found to be elevated, the valproic acid dose should be decreased or the medication stopped.Valproic acid itself rarely affects learning or behavior negatively. It seldom causes sleepiness. If these symptoms occur when the drug is started, they usually are a consequence of an increase in the level of some other drug the child is taking, particularly phenobarbital. Valproic acid increases the blood level of phenobarbital by 30 percent; thus, the dose of phenobarbital must be decreased by one-third when valproate is begun.Valproic acid (Depakene) may be irritating to the stomach and cause nausea, vomiting, and a decrease in appetite. These symptoms decrease if the drug is taken along with meals. Depakote, a slightly different form of the drug, is said to have fewer effects on the stomach.Weight gain, loss of appetite, and temporary loss of hair also occur in some individuals who are taking valproic acid.Although the list of side effects of valproate seems long, we repeat that it is an excellent anticonvulsant drug, and, if used properly, it is also very safe.*126\208\8*

Google Bookmarks Digg Reddit del.icio.us Ma.gnolia Technorati Slashdot Yahoo My Web